Texas, 2008

Wildfire in Texas, February 20, 2008

February 20, 2008 · NWS AMA · 1 event in 1 county or zone

or just south of Westline Road near the Randall and Deaf Smith County line. The wildfire started around 1000 CST and was contained around 1800 CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A wildfire burned approximately two thousand and four hundred acres about two miles southwest of the Buffalo Lake National Wildlife Refuge in southwestern Randall County...or just south of Westline Road near the Randall and Deaf Smith County line. The wildfire started around 1000 CST and was contained around 1800 CST. Four fire departments and also the Texas Forest Service responded to this wildfire. No homes or other structures were damaged or lost and no injuries were reported. The cause of the wildfire was determined to be an escaped control burn of the refuge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 20, 9:47 AM CST, 13 minutes earlier.

Area forecast discussion, Feb 20, 9:47 AM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
947 AM CST WED FEB 20 2008

.UPDATE...
COLD FRONT HAS PASSED THROUGH THE ENTIRE FORECAST AREA LEAVING LOW
CLOUDS AND FOG ACROSS MUCH OF THE AREA. SOME OF THIS FOG WILL BE
LOCALLY DENSE AT TIMES...ESPECIALLY ACROSS THE CENTRAL AND SOUTHERN
PORTIONS OF THE TEXAS PANHANDLE. I HAVE ADDED THE MENTION OF FOG TO
THE ZONES IN THESE AREAS BUT IT SHOULD BE SHORT LIVED AS DRIER AIR
ADVECTS INTO THE CWA FROM THE NORTHEAST /DEWPOINTS IN SOUTHWEST KS
ARE IN THE SINGLE DIGITS/. TEMPS SHOULD HOLD NEARLY STEADY FOR MUCH
OF THE DAY WITH THE LOW OVERCAST AND STRONG COLD ADVECTION BUT WE MAY
BE ABLE TO WARM A FEW DEGREES THIS AFTERNOON. MAX TEMPS HAVE BEEN
ADJUSTED DOWN ACCORDINGLY FOR ALL BUT THE NORTHEAST ZONES. POPS WERE
ALSO LOWERED TO BELOW SLIGHT CHANCE ACROSS THE EAST TO ACCOUNT FOR
THE DRIER AIR. HOWEVER...I WOULD DID LEAVE PATCHY DRIZZLE OFF THE
CAPROCK TO ACCOUNT FOR THE INCREASING ISENTROPIC ASCENT THIS
AFTERNOON. SOME OF THIS DRIZZLE COULD BE OF THE FREEZING VARIETY
ACROSS THE NORTHEAST...BUT CONFIDENCE REMAINS LOW AT THIS TIME.
UPDATED FORECAST HAS BEEN SENT.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 453 AM CST WED FEB 20 2008/

AVIATION...
NWLY SFC WINDS ACRS WRN PNHDLS ATTM...AHEAD OF BACK DOOR CDFNT...
WHICH WILL PUSH STEADILY SWWD ACRS ALL OF THE PNHDLS TDA. UPSLOPE
LOW LVL FLOW WILL CONTRIBUTE TO DEVELOPMENT OF LOW CLOUDS THIS MRNG
WITH INCRG COVERAGE BY LATE THIS AFTN AS CAA STRENGTHENS. BY TNGT...
FAVORABLE ISENTROPIC LIFT DVLPS...AND SO HAVE CONTINUED MENTION OF FZDZ
AT ALL TERMINALS IN VARYING DEGREES OF CONFIDENCE /HIGHER AT KGUY AND
LOWER AT KAMA AND KDHT/.

VFR CONDITIONS THIS MRNG TO BECOME MVFR BY THIS AFTN AND TNGT.

KRAMAR

PREV DISCUSSION... /ISSUED 330 AM CST WED FEB 20 2008/

DISCUSSION...
CURRENT FCST REASONING HAS NOT CHANGED SINCE PREVIOUS FCST...AND NO
SUBSTANTIAL CHANGES HAVE BEEN MADE.  COLD FRONT HAS BEEN MOVING SWD
AT ABOUT 25 MPH OVERNIGHT...AND IS CURRENTLY IN OK PNHDL.  EXPECT
CDFNT TO PASS THRU ALL OF FCST AREA BEFORE NOON TDA.

HAVE KEPT LOW POPS IN ERN ZONES THIS AFTN...AS MSTR IMPROVES AHEAD OF
LEAD SHORTWAVE.  DEVELOPING UPSLOPE FLOW IN REGION OF H7 WARM AIR
ADVTN WARRANTS KEEPING POPS IN FOR TNGT.  ISENTROPIC UPGLIDE PATTERN
STRENGTHENS ON THU...WHILE APPROACHING SHORTWAVE TROF PROVIDES
IMPROVING DYNAMICS.  THUS...CHANCE POPS RETAINED ON THU.  H5 AND H7
TROFS EXPECTED TO MOVE OVER PNHDLS THU NGT...AND HAVE INCREASED THU
NGT POPS SLGTLY.

HAVE KEPT IDEA OF FREEZING RAIN TDA...WITH INCREASING CHANCES FOR
SLEET TO MIX IN TNGT AND THU.  MAY SEE BRIEF CHANGEOVER TO LIGHT SNOW
IN NRN ZONES THU NGT BEFORE PCPN ENDS.  NO POPS IN FCST BEYOND THU
NGT.

SLY WINDS RESUME LATE FRI...WITH WARMUP COMMENCING.  INCREASING WLY
WINDS SAT AND SUN WILL CAUSE CONCERNS FOR INCREASING FIRE DANGER AS
MINIMUM RH VALUES FALL TO AROUND 20 PCT BY SUN.  WEAK COLD FRONT ON
MON EXPECTED TO HAVE LITTLE IMPACT ON TEMPS AND WX.

HAVE UNDERCUT MOS MAXIMA BY ONE TO THREE DEG F IN SRN ZONES TDA...AND
HAVE GONE ABOUT 4 DEG F BELOW MOS ON THU.  OTHERWISE...HAVE STAYED
VERY CLOSE TO MOS TEMPS ALL PERIODS.

COCKRELL

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/09
Hazardous weather outlook, Feb 20, 6:00 AM CST, 4 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST WED FEB 20 2008

OKZ001>003-TXZ001>020-201900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST WED FEB 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A COLD AIR MASS WILL MOVE THROUGH THE SOUTHERN PLAINS TODAY AND
BECOME ENTRENCHED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES...AS AN
UPPER SYSTEM APPROACHES FROM THE WEST. LIGHT ACCUMULATIONS OF
FREEZING RAIN AND SLEET WILL BE POSSIBLE THIS AFTERNOON ACROSS THE
EASTERN OKLAHOMA AND NORTHEASTERN TEXAS PANHANDLES...AND WILL BE
POSSIBLE TONIGHT ACROSS ALL OF THE PANHANDLES.

.DAYS TWO THROUGH SEVEN...

CHANCES FOR LIGHT ACCUMULATIONS OF FREEZING RAIN...SLEET AND SNOW
WILL CONTINUE FOR THE TEXAS AND OKLAHOMA PANHANDLES THROUGH THURSDAY
NIGHT AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRAMAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Randall

When
February 20, 10:00 AM CST to 6:00 PM CST
Where
Randall forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79398.